FDA Requires Labeling Changes for Fluoroquinolone Antibiotics

PUBLISHED: Jul 11, 2018
Relevant to: All Healthcare Organizations

The U.S. Food and Drug Administration (FDA) is strengthening the current warnings in the prescribing information for fluoroquinolone antibiotics to reflect the information that these antibiotics may cause significant decreases in blood sugar and certain mental health side effects.

Most fluoroquinolone antibiotic drug labels include a warning that blood sugar disturbances, including high blood sugar and low blood sugar and depending on the fluoroquinolone antibiotic class, a range of mental health side effects are already described under Central Nervous System Effects in the Warnings and Precautions section of the drug label, which differed by individual drug.

The new label changes will add that hypoglycemia can lead to coma and the new label will also make the mental health side effects more prominent and more consistent across the systemic fluoroquinolone drug class. The mental health side effects to be added to or updated across all the fluoroquinolones are:

  • disturbances in attention
  • disorientation
  • agitation
  • nervousness
  • memory impairment
  • serious disturbances in mental abilities called delirium

Health care professionals should be aware of the potential risk of hypoglycemia sometimes resulting in coma, occurring more frequently in the elderly and those with diabetes taking an oral hypoglycemic medicine or insulin. Further, health care professionals should:

  • Alert patients of the symptoms of hypoglycemia and carefully monitor blood glucose levels in these patients, and discuss with them how to treat themselves if they have symptoms of hypoglycemia.
  • Inform patients about the risk of psychiatric adverse reactions that can occur after just one dose.
  • Stop fluoroquinolone treatment immediately if a patient reports any central nervous system side effects, including psychiatric adverse reactions, or blood glucose disturbances and switch to a non-fluoroquinolone antibiotic if possible.
  • Stop fluoroquinolone treatment immediately if a patient reports serious side effects involving the tendons, muscles, joints, or nerves, and switch to a non-fluoroquinolone antibiotic to complete the patient’s treatment course.

Health care professionals should not prescribe fluoroquinolones to patients who have other treatment options for acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections because the risks outweigh the benefits in these patients.

Health care professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Want to read the full alert and receive alert emails?

Browse Additional Alerts